Categories
Anesthesiology

Local anesthetic systemic toxicity (LAST)

Life-threatening adverse event that may occur after the administration of local anesthetic drugs through a variety of routes.

Life-threatening adverse event that may occur after the administration of local anesthetic drugs through a variety of routes.


Etiology

Risk factors:

  • Extremes of age
  • Pregnancy: Reduced plasma concentrations of α1-acid glycoprotein and an increased cardiac output
  • Renal disease: Hyperdynamic circulation with reduced clearance of LAs and increased α1-acid glycoprotein
  • Pre-existing cardiac disorders
  • Hepatic dysfunction: Reduced hepatic clearance of LAs.

Cardiovascular collapse/CNS (CC/CNS) ratio:

Ratio of drug dose required to cause catastrophic cardiovascular collapse to the drug dose required to produce seizures.
  • Low CC/CNS ratio (more cardiotoxic): Bupivacaine
  • Higher CC/CNS ratio (greater safety margin): Ropivacaine and levobupivacaine
Chemical structures of ester and amide local anesthetic agents with examples of each
Chemical structures of ester and amide local anesthetic agents with examples of each. | El-Boghdadly, K., Pawa, A., & Chin, K. J. (2018). Local anesthetic systemic toxicity: current perspectives. Local and regional anesthesia, 11, 35–44. https://doi.org/10.2147/LRA.S154512

Pathophysiology

Local anesthetics (LAs):

LAs have an ester or amine structure, and have affinity for lipid and water environments. This amphipathic chemical characteristic allows these anesthetics to cross cytoplasmic and intracellular membranes. Local anesthetics interact with charged targets, including structural proteins and signaling systems. Because of their chemical character, LAs have the possibility to produce various toxic effects in many tissues, especially heart and brain. All LAs have similar toxicity to some extent. However, the intensity of the toxicity varies among LAs, according to the chemical structure. Ester-type LAs have more allergy‐inducing tendencies compared to amine-type LAs.
  • Primary site of action: Voltage‐gated sodium channels

Presentation

CNS toxicity:

M/C feature, seen in 68%–77%
  • Seizures (praimary presentation)
  • Other early manifestations: Perioral paresthesia, confusion, audio– visual disturbances, dysgeusia, agitation, or reduced level of consciousness
Mechanism and symptoms of acute local anesthetic toxicity
Mechanism and symptoms of acute local anesthetic toxicity. | nAch, nicotinic acetylcholine; NMDA, N‐methyl‐D‐aspartate. | Sekimoto, K., Tobe, M., & Saito, S. (2017). Local anesthetic toxicity: acute and chronic management. Acute medicine & surgery, 4(2), 152–160. https://doi.org/10.1002/ams2.265

CVS toxicity:

One-third of the reported cases of LAST begin with CNS features that progress to involve CVS signs, and one-fifth of LAST episodes present with isolated CVS disturbances.
  • Dysrhythmias
  • Conduction deficits
  • Hypotension
  • Cardiac arrest (commonly asystolic in nature)

Management

When LA toxicity is suspected, the initial step to be taken is the stabilization of vital signs. If life‐threatening signs and symptoms develop during the administration of LA, immediate cessation of the injection is mandatory, and medical staff should prepare to treat the adverse reactions.

Algorithm for the management of local anesthetic systemic toxicity
Algorithm for the management of local anesthetic systemic toxicity | Dillane, D., Finucane, B.T. Local anesthetic systemic toxicity. Can J Anesth/J Can Anesth 57, 368–380 (2010). https://doi.org/10.1007/s12630-010-9275-7

Prevention:

Restricting the drug dosage may contribute to LAST risk-reduction.
  • Fractionated injection of LA in aliquots of <5 mL, pausing for 30–45 seconds between injections, with gentle aspiration before injection.
  • Markers such as epinephrine may also mitigate the risk of intravascular injection, where addition of 15 µg⋅mL−1 will increase the heart rate by ≥10 beats per minute or systolic blood pressure by ≥15 mmHg.

3 replies on “Local anesthetic systemic toxicity (LAST)”

Amine type LAs have more allergy‐inducing tendencies compared to amine type LAs.You have mentioned this is pathophysiology .Please rectify this point.

Leave a Reply